Hail, Claiborne
- When
- May 5, 2:30 PM EST
- Where
- Claiborne County, 1.11 mi W of Tazewell
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 36.450, -83.590
Half dollar sized hail was reported in New Tazewell.
Isolated occurrences of marginal hail were reported across the Southern Appalachian region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
Isolated occurrences of marginal hail were reported across the Southern Appalachian region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 5, 12:57 PM EST, 1 hour 33 minutes earlier.
Area Forecast Discussion National Weather Service Morristown TN 157 PM EDT Sat May 5 2018 .AVIATION... Convective trends remain difficult to nail down as showers and embedded thunderstorms have been very slow to move east into the valley and subsequently the TAF sites. Have trended the 18z package towards the latest convection-allowing guidance, going for a 00z-06z time frame for vicinity or prevailing showers at all terminals. As of now, think the best chance for any nearby TSRA will be at KTYS, or possibly KTRI. Mentioned VCTS at KTYS to account for this but will monitor and update as necessary. Convection wraps up during the early morning hours Sunday, with ceilings gradually dropping to MVFR levels after midnight. Expect a return to VFR flight categories by shortly after daybreak. As for winds, south-southwest winds should prevail through late tonight, with winds veering around to the north a few hours after midnight. && .MRX WATCHES/WARNINGS/ADVISORIES... NC...None. TN...None. VA...None. && CD
Hazardous Weather Outlook National Weather Service Morristown TN 411 AM EDT Sat May 5 2018 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-060815- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott-Russell-Washington- 411 AM EDT Sat May 5 2018 /311 AM CDT Sat May 5 2018/ This Hazardous Weather Outlook is for portions of Southwest North Carolina...East Tennessee and Southwest Virginia. .DAY ONE...Today and Tonight Scattered to numerous thunderstorms will be possible this afternoon and evening. A few of these storms could reach strong to severe limits with damaging winds and large hail being the primary threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday For Monday, another upper level storm system will move across the Tennessee Valley and southern Appalachians producing widespread showers and thunderstorms. Some of these storms could produce small hail. For Thursday and Friday, a frontal boundary will move into the Tennessee Valley and southern Appalachians producing widespread showers and thunderstorms each day. Some of these storms may be strong to severe with the main threat being damaging winds and hail. .SPOTTER INFORMATION STATEMENT...
Special Weather Statement
National Weather Service Morristown TN
241 PM EDT SAT MAY 5 2018
TNZ014-037-038-051930-
Claiborne TN-Union TN-Grainger TN-
241 PM EDT SAT MAY 5 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLAIBORNE...NORTHWESTERN
GRAINGER AND NORTHEASTERN UNION COUNTIES UNTIL 330 PM EDT...
At 241 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Maynardville, moving northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Maynardville, New Tazewell, Tazewell, Harrogate, Springdale, Lone
Mountain, Arthur, Rose Hill, Sharps Chapel, Sandlick and Cumberland
Gap.
LAT...LON 3644 8342 3621 8370 3632 8388 3659 8369
3660 8367
TIME...MOT...LOC 1841Z 217DEG 11KT 3633 8374
SRThe Knoxville radar (KMRX), 36 km away, was scanning. The volume nearest the first event began at 19:31 UTC.
2 hail. Local standard time, as filed.
Half dollar sized hail was reported in New Tazewell.
Quarter sized hail was reported near Sneedville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744637, 744638.